Nevada, 2009

Heat in Nevada, July 18, 2009

July 18, 2009 · NWS VEF · 1 event in 1 county or zone

One woman died in the Las Vegas Valley of heat related causes. Temperatures had been at or above 80 degrees 24 hours a day since June 27th, and afternoon highs had been at or above 103 degrees all but one day since June 27th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

One woman died in the Las Vegas Valley of heat related causes. Temperatures had been at or above 80 degrees 24 hours a day since June 27th, and afternoon highs had been at or above 103 degrees all but one day since June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 18, 7:55 AM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 7:55 AM PST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 AM PDT SAT JUL 18 2009

CORRECTION TO THE SYNOPSIS

.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
AREA THROUGH THE WEEKEND. THIS WILL RESULT IN CONTINUED WELL ABOVE
NORMAL TEMPERATURES WITH ISOLATED AFTERNOON THUNDERSTORMS DEVELOPING
MAINLY OVER HIGHER TERRAIN.
&&

.UPDATE...RIDGE CENTERED TO THE EAST OF THE CWA WILL CONTINUE TO
DOMINATE THE WEATHER ACROSS THE AREA TODAY WITH THE MAIN CONCERN
STILL BEING THE WELL ABOVE NORMAL TEMPERATURES. CURRENT TEMPERATURE
READINGS ARE ON TRACK TO ONCE AGAIN PUSH TO EXTREME HEAT WARNING
CRITERIA FOR LAS VEGAS AND IS COVERED IN THE LATEST STATEMENT.
MOISTURE REMAINS LIMITED WITH THE BEST BET FOR AFTERNOON
THUNDERSTORMS BEING OVER THE HIGHER TERRAIN TODAY. OVERALL CURRENT
SHORT TERM FORECAST HANDLES THIS WELL AND DO NOT PLAN ANY UPDATES
ATTM.
&&

.PREV DISCUSSION...340 AM PDT SAT SHORT TERM...THERE WILL BE LITTLE
CHANGE IN THE PATTERN TODAY AS THE CENTER OF THE HIGH REMAINS OVER
THE ARIZONA/UTAH BORDER. IT APPEARS THERE WILL BE LESS CLOUD COVER
OVER FAR SOUTHERN NEVADA AND TEMPS SHOULD BE A DEGREE OR TWO HIGHER
AS A RESULT. A TROUGH BRUSHING THE U.S./CANADIAN BORDER WILL HELP
NUDGE THE RIDGE SLIGHTLY TO THE SOUTHEAST SUNDAY AND MONDAY. THE
LATEST GUIDANCE CONTINUES TO KEEP TEMPERATURES CLOSE TO EXCESSIVE
HEAT WARNING CRITERIA THROUGH SUNDAY THEN WE SHOULD SEE HIGHS BREAK
2-3 DEGREES ON MONDAY. FLOW ALOFT OVER THE FORECAST AREA WILL
CONTINUE FROM THE SOUTH TO SOUTHEAST...BUT THERE IS LITTLE
ADDITIONAL MOISTURE TO PULL IN FROM CENTRAL AND SOUTHERN ARIZONA.
LIMITED MOISTURE SHOULD KEEP CONVECTION CONFINED NEAR THE MOUNTAINS
AND QUITE ISOLATED TODAY THROUGH MONDAY.
&&

.LONG TERM...THE SEMI PERMANENT RIDGE THAT HAS COOKED TEXAS FOR MUCH
OF THE SUMMER SO FAR APPEARS TO HAVE FOUND A NEW HOME OUT WEST AS
THE UPPER LEVEL PATTERN IN THE EXTENDED APPEARS TO SHIFT TOWARDS ONE
OF A DEEP AMPLITUDE TROUGH IN THE EASTERN HALF OF THE NATION WHICH
FAVORS AN AMPLIFIED RIDGE IN THE WEST. THERE IS DECENT AGREEMENT
AMONG THE MODELS DURING THE TIME FRAME FROM TUESDAY THROUGH NEXT
WEEKEND SO BASICALLY WENT WITH A BLEND DURING THIS TIME FRAME.

TUESDAY AND WEDNESDAY BOTH THE ECMWF AND GFS INDICATE RESIDUAL
MID-LEVEL MOISTURE REMAINING TRAPPED UNDER THE UPPER RIDGE ACROSS
THE EASTERN HALF OF THE CWFA. THINK THE REALITY WILL BE THAT WE
MAINLY SEE CUMULUS DEVELOP WITH HEATING OF THE DAY ON BOTH TUESDAY
AND WEDNESDAY BUT THERE IS ENOUGH INSTABILITY THAT ISOLATED
CONVECTION DEVELOPING BOTH AFTERNOONS CANNOT BE RULED OUT ENTIRELY
IN THE HIGHER TERRAIN OF MOHAVE AND LINCOLN COUNTIES AS WELL AS THE
SPRING MOUNTAINS/SHEEP RANGE SO DID ALLOW FOR SLIGHT CHANCE POPS
THEN. AN UPPER TROUGH APPROACHING THE PAC NW ON WEDNESDAY SHIFTS THE
FLOW ALOFT MORE WESTERLY THEN SO THIS SHOULD TRIM BACK CONVECTION
SOME ON WEDNESDAY AFTERNOON ESPECIALLY IN LINCOLN AND CLARK COUNTIES.

THE UPPER RIDGE LOOKS TO GET SHIFTED FURTHER WEST OVER NEVADA/NORCAL
LATER IN THE WEEK. THIS WOULD RESULT IN SOME WARMING ESPECIALLY IN
THE NORTH AS THE RIDGE BECOMES CENTERED OVERHEAD AND HEIGHTS RISE A
BIT. FURTHER SOUTH THE GFS AND ECMWF BOTH KEY IN ON ANOTHER
POTENTIAL PUSH OF MID-LEVEL MOISTURE ON FRIDAY. THIS WOULD BRING IN
CLOUDS TO THE MOJAVE DESERT AND THE POSSIBILITY OF CONVECTION TO AT
LEAST MOHAVE COUNTY. TEMPS THEN BECOME TRICKY AS THE AMOUNT OF
MOISTURE AROUND AS WELL AS CLOUD COVER COULD EASILY CAUSE THEM TO
VARY BY A FEW DEGREES. FOR NOW...CONSENSUS FAVORS THEM STAYING ABOVE
NORMAL AND GIVEN THE RIDGE POSITION OPTED TO KEEP THEM THAT WAY.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL MAINLY FOLLOW DIURNAL TRENDS
TODAY AND TONIGHT WITH SPEEDS GENERALLY AT 10 KTS OR LESS. FEW-SCT
CLOUDS AOA 12K FEET. ISOLATED TSRA ARE POSSIBLE IN THE AFTERNOON AND
EVENING IN THE SPRING MOUNTAINS/SHEEP RANGE AS WELL AS IN THE
APPROACH CORRIDORS. TEMPS WILL BE AT OR ABOVE 110 DEGREES FROM
AROUND 20Z TODAY THROUGH 01Z SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TSRA ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING WITH GUSTY WINDS THE MAIN THREAT IN AND NEAR
STORMS. SCT CLOUDS ON AVERAGE AOA 10K-12K FEET. WINDS WILL MAINLY
FOLLOW DIURNAL TRENDS ACROSS THE AREA TODAY THOUGH THEY COULD BECOME
GUSTY AND ERRATIC NEAR ANY TSTMS AND/OR OUTFLOW BOUNDARIES. STORMS
SHOULD WIND DOWN BY BETWEEN 03Z-06Z SUNDAY WITH FEW-SCT CLOUDS AOA
12K FEET EXPECTED FOR SATURDAY NIGHT.
&&

.CLIMATE...THROUGH JULY 17TH THE LOW TEMPERATURE AT MCCARRAN
INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH
DAY MAKING IT THE 21ST DAY IN A ROW WITH SUCH A LOW TEMPERATURE.
THIS TIES WITH A 21 DAY STRETCH THAT BEGAN JULY 11 2006 FOR THE
SECOND LONGEST SUCH STRETCH ON RECORD. THE RECORD FOR CONSECUTIVE
DAYS WITH A LOW TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY
STRETCH THAT STARTED ON JUNE 29 2007. GIVEN THE CURRENT WEATHER
PATTERN THERE IS A VERY GOOD CHANCE WE SHOULD BREAK THAT RECORD.
&&

.FIRE WEATHER...THERE IS THE POTENTIAL FOR DRY LIGHTNING ACROSS INYO
COUNTY CALIFORNIA AND THE HIGHER TERRAIN OF SOUTHERN NEVADA THIS
AFTERNOON...BUT COVERAGE IS EXPECTED TO BE VERY LIMITED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SUNDAY FOR NVZ016-017-
     020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST SUNDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SUNDAY FOR CAZ522>527.
&&

JENSEN/ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 18, 4:31 AM PST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 AM PDT SAT JUL 18 2009

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-190700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
531 AM PDT SAT JUL 18 2009 /531 AM MST SAT JUL 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THIS AFTERNOON AND
EARLY EVENING FOR ELEVATIONS BELOW 4000 FEET. ISOLATED
AFTERNOON THUNDERSTORMS WILL DEVELOP MAINLY OVER HIGHER TERRAIN.
THE PRIMARY HAZARD...ASIDE FROM LIGHTNING...WILL BE STRONG WINDS
NEAR ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT SUNDAY FOR
ELEVATIONS BELOW 4000 FEET. TEMPERATURES ARE EXPECTED TO BREAK A
FEW DEGREES MONDAY BUT REMAIN WELL ABOVE NORMAL DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

AZZ001-CAZ519>521-NVZ014-015-018-019-190700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
531 AM PDT SAT JUL 18 2009 /531 AM MST SAT JUL 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON OVER THE
HIGHER TERRAIN. LIGHTNING AND GUSTY WINDS WILL BE THE MAIN
HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS OVER THE MOUNTAINS SUNDAY AND MONDAY WILL
DECREASE IN COVERAGE AND SHOULD REMAIN CONFINED TO NORTHWEST
ARIZONA THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
July 18, 12:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

One woman died in Las Vegas of heat related causes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2009-07-1895FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181233.